Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 121, NWS Tallahassee, FL

July 6, 2018Brooks County, Lowndes County, Georgia; Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 6, 2018, 5:24 PM EDT for Brooks County, Lowndes County, Georgia; Madison County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2018, 5:24 PM EDT (21:24 UTC)
Expired
Jul 6, 2018, 6:00 PM EDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, FL, Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 47 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS52 KTAE 062124
SVRTAE
FLC079-GAC027-185-062200-
/O.NEW.KTAE.SV.W.0121.180706T2124Z-180706T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
524 PM EDT FRI JUL 6 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Madison County in Big Bend of Florida...
  Southwestern Lowndes County in south central Georgia...
  Southeastern Brooks County in south central Georgia...

* Until 600 PM EDT.

* At 524 PM EDT, a severe thunderstorm was located near Blue Springs,
  or 7 miles northeast of Madison, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Madison, Lee, Nankin, Empress, Cherry Lake, Hamburg, Hanson and
  Pinetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3042 8323 3043 8357 3072 8357 3066 8323
      3063 8323 3063 8329 3062 8327 3059 8326
      3055 8326 3052 8324 3049 8325 3047 8324
      3047 8323
TIME...MOT...LOC 2124Z 094DEG 12KT 3053 8331 

HAIL...1.00IN
WIND...60MPH
 
$$

55-SCHOLL
1 follow-up statement
220 
WWUS52 KTAE 062151
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
551 PM EDT FRI JUL 6 2018

FLC079-GAC027-185-062201-
/O.EXP.KTAE.SV.W.0121.000000T0000Z-180706T2200Z/
Madison FL-Lowndes GA-Brooks GA-
551 PM EDT FRI JUL 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON...
SOUTHWESTERN LOWNDES AND SOUTHEASTERN BROOKS COUNTIES WILL EXPIRE AT
600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3042 8323 3043 8357 3072 8357 3066 8323
      3063 8323 3063 8329 3062 8327 3059 8326
      3055 8326 3052 8324 3049 8325 3047 8324
      3047 8323
TIME...MOT...LOC 2151Z 094DEG 12KT 3054 8341 

$$

55-SCHOLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:28 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 6, 3:28 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
328 PM EDT Fri Jul 6 2018

.NEAR TERM [Through Tonight]...

In the upper levels a ridge is over the Central U.S. An upper level
low will be over North Florida tonight. At the surface high pressure
is centered over the Great Lakes. In the Southeast a weak pressure
gradient is in place. Deep layer flow is easterly this afternoon and
evening. Sea breeze will be active today with light southeasterly
winds. Thunderstorm coverage should be fairly widespread with POPs
of 50 to 70 percent forecast for all of the Florida Counties and
neighboring counties in Georgia. The Cu field is currently (2 pm
EDT) robust and showers are developing in the Florida Counties.

Showers and thunderstorms will dissipate shortly after sunset.
Convection will be mainly offshore after midnight. Lows will be in
the lower 70s.

.SHORT TERM [Saturday Through Sunday Night]...

A wetter pattern is still expected across the area heading into
the weekend. For Saturday, the combination of a weak upper low, a
weak frontal boundary approaching from the northeast, and
increasing moisture is still expected to allow for a higher
coverage of showers and thunderstorms across the area. Forecast
soundings from the 12z NAM and GFS still depict fairly high
downdraft CAPE (DCAPE) around 1000 j/kg and Wet Microburst
Severity Index (WMSI) values around 80, so a few stronger storms
could briefly pulse up on Saturday afternoon. High temperatures
are expected to range from the upper 80s to lower 90s.

.LONG TERM [Monday Through Friday]...

Unsettled conditions are expected to continue into Monday and
Tuesday with deep moisture in place and a weak frontal boundary in
the area. High pressure is expected to build in again late in the
week. The highest PoPs are expected to be during the beginning of
the week at around 50-60% with PoPs returning to the 30-40% range
by the end of the week. Expect highs in the lower 90s with lows
in the mid 70s.

&&

.AVIATION...

[Through 18z Saturday] Scattered showers and thunderstorms are
expected again today. VFR conditions and light winds are expected
outside of thunderstorms. Gusty winds are possible in and near
thunderstorms. Patchy fog is possible at DHN and ABY but
confidence is low so it was left out of the TAF.

&&

.MARINE...

Winds will generally remain around 10 knots or less for the next
several days with seas of 1 to 2 feet. However, the chance for
showers and thunderstorms will increase this weekend with locally
higher winds and seas near storms.

&&

.FIRE WEATHER...

Dispersions will remain below 20 through most of the day Saturday
and Sunday, increasing in the late afternoon hours. Otherwise, no
hazardous fire weather conditions are forecast for the next several
days.

&&

.HYDROLOGY...

Shower and thunderstorm chances will increase this weekend. A few of
these storms could result in localized minor flooding such as
ponding of water on roadways, however widespread flooding is not
expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  90  71  90  73 /  40  70  30  50  30
Panama City   75  87  74  88  75 /  40  50  40  40  20
Dothan        73  90  72  88  72 /  30  70  40  60  30
Albany        74  91  73  89  74 /  40  70  60  60  40
Valdosta      71  91  71  90  72 /  40  70  50  60  40
Cross City    72  89  72  91  73 /  40  60  30  40  20
Apalachicola  75  86  75  88  75 /  30  50  30  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...McD
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...McD
MARINE...DVD
FIRE WEATHER...Nguyen
HYDROLOGY...DVD

In the hours before

Special weather statement, Jul 6, 4:51 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
451 PM EDT FRI JUL 6 2018

FLZ019-028-029-062130-
Inland Taylor FL-Madison FL-Lafayette FL-
451 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...NORTHEASTERN TAYLOR
AND SOUTHEASTERN MADISON COUNTIES UNTIL 530 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 9 miles southwest of Suwannee River State Park,
moving west at 25 mph. Additional strong thunderstorms were located
near Alton, Midway and Hatch Bend.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mayo, Lee, Chancey, Smith, Hopewell, Buckville, Alton, Fletcher
Springs, Mayo Junction, Townsend, Hatch Bend, San Pedro Junction, Day
and Grady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 8289 2983 8290 2982 8295 3006 8344
      3045 8347 3044 8322 3042 8322 3041 8318
      3039 8317 3035 8321 3031 8321 3025 8325
      3011 8323 3010 8318 3010 8312 3000 8297
      2996 8295 2995 8292 2989 8292 2988 8288
TIME...MOT...LOC 2049Z 093DEG 23KT 3029 8326

55-SCHOLL
Special weather statement, Jul 6, 5:20 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
520 PM EDT FRI JUL 6 2018

FLZ019-GAZ159-062145-
Madison FL-Brooks GA-
520 PM EDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
SOUTHEASTERN BROOKS COUNTIES UNTIL 545 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Springs, or 8 miles east of Madison, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Madison, Cherry Lake, Nankin, Hamburg, Hanson and Pinetta.

LAT...LON 3044 8355 3070 8356 3069 8342 3067 8342
      3068 8340 3066 8337 3064 8336 3064 8332
      3062 8327 3059 8326 3055 8326 3052 8324
      3047 8324 3046 8322 3043 8322
TIME...MOT...LOC 2120Z 094DEG 12KT 3050 8328

55-SCHOLL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:00 PM EDTSpecial Weather StatementTAEBrooks30 min
Jul 6, 6:28 PM EDTSpecial Weather StatementTAEBrooks47 min
Jul 6, 4:51 PM EDTSpecial Weather StatementTAELafayette39 min
Jul 6, 5:20 PM EDTSpecial Weather StatementTAEMadison25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.